Alert archive / Minnesota / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 28, 2016, 12:06 PM CDT for Blue Earth County, Minnesota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2016, 12:06 PM CDT (17:06 UTC)
- Expired
- May 28, 2016, 12:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Twin Cities, MN
County Blue Earth County, MN
The radar
The Minneapolis radar (KMPX), 82 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
105
WWUS83 KMPX 281706
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT SAT MAY 28 2016
MNZ075-083-281745-
NICOLLET-BLUE EARTH-
1206 PM CDT SAT MAY 28 2016
...FUNNEL CLOUDS POSSIBLE...
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE
SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK
THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4413 9425 4432 9417 4427 9401 4426 9403
4425 9401 4424 9402 4423 9396 4408 9410
TIME...MOT...LOC 1705Z 203DEG 8KT 4413 9416
$$
JLTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 5:59 AM CDT, 6 hours 7 minutes earlier.
Area forecast discussion, May 28, 5:59 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 559 AM CDT SAT MAY 28 2016 .updated for 12z aviation discussion below... .SHORT TERM...(Today and tonight) Issued at 333 AM CDT Sat May 28 2016 The short term concern remains the extent of shower/thunder threat today and tonight. Water vapor imagery showing negatively tilted upper trough lifting slowly northeast. Moisture feed continues into southern MN ahead of the trough. Various short term hires models continue to show slug of showers/isolated thunder moving through Iowa into southern MN will continue its northward trek through the morning. Will continue high pop trend through the day...as upper trough continues to lift northeast. Surface boundary is rather diffuse and appears to be moving into far southern MN early this morning. Remnants of yesterdays boundary appears to be weakening further into west central WI. Here some fog developed as dewpoints remain high. This is expected to dissipate as showers lifts into the area later this morning. Thunder threat will lift north during the morning as well...though should remain rather limited. This afternoon...a weak surface low will develop along the boundary in southern MN and will be the focus of more concentrated thunder threat. Appears some threat of isolated severe with large hail/strong wind gusts associated with he stronger storms mainly across southern third of MN into west central WI. Some NST/brief weak tornado concern as well...depending on how much heating and destabilization takes place. The namwrf showed best chance of this occurring was south central MN during the afternoon/early evening as the surface low moves east along with the front. Will have to monitor radar trends closely into the afternoon. Temperatures will be held down in the 60s once again over the northwest cwa as cloud cover remains over the area. some lower and possible mid 70s into western Wisconsin if modest breaks develop. The trough swings east tonight and should take most of the shower/thunder threat with it. We will trail pops off to the west during the night along with ending any thunder threat after midnight. .LONG TERM...(Sunday through Friday) Issued at 333 AM CDT Sat May 28 2016 The balance of the holiday weekend is not looking too bad as a drying trend ensues on Sunday in the wake of the upper low headed our way this morning from the central plains. Memorial Day is pretty much dry across the entire forecast area. The main concern with Monday is how fast will showers and thunderstorms return across west central through south central Minnesota. The GFS is dry in these areas until Monday evening. This is even drier than the 27.18z run. The ECMWF on the other hand remains a fast outlier with some activity possible in the aforementioned areas Monday afternoon. The 28.00z run is even faster than the 27.12z run. Hence, the two models are going in opposite directions. The GEM is more of the middle ground with some precipitation seen. This speed difference between the ECMWF and GFS is tied to a vigorous upper low/short wave moving our way from the northern Rockies on Monday. The ECMWF is a little faster aloft and the height fields are much more negatively tilted over those on the GFS. In the end, allowed from some small pops to develop in the afternoon from west central through south central MN. Highs/lows both days will be some 5 to 8 degrees above normal. The wave approaching from the northern Rockies on Monday will take until late Thursday to clear the Upper Mississippi Valley region. Tuesday and Tuesday night will be a wet period with numerous showers and scattered thunderstorms. A surface low and associated cold front will be moving slowly across Minnesota Tuesday afternoon and evening which may result in some of the convection being strong to severe if sufficient breaks in the cloud cover occur allowing for destabilization. Rain amounts from Monday night through Tuesday night will likely fall into the 0.50 to 1.5 inch range with the heavier amounts tied to the convection. The balance of the long term (Wednesday through Friday) will see increasing northerly flow across the region as a strong ridge builds in the western United States. This will bring our temperatures back closer to seasonal levels with highs in the upper 60s to lower 70s common. A few instability showers can't be ruled out as well across mainly the eastern half of the forecast area due to the cold air aloft. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 555 AM CDT Sat May 28 2016 Main concern is the threat for thunder today. Some isolated thunder to the southwest near krwf...but this should wane through the morning. Two areas of showers one associated with the main upper circulation near omaha and another lifting to the northeast over western Wisconsin. This will affect mainly western wi area this morning. Fog issue should gradually dissipate through 16z-17z over WI with cigs lifting from lifr/ifr to mvfr by 17z. Redeveloping shra/tsra expected into the afternoon early evening....mainly affecting the southern area. Will mention tsra at keau/krwf/keau for this threat. Expect lifting cigs at least early in evening as the winds turn more nw. Some threat of mvfr cigs in the wake of the system...with ifr threat at keau late tonight. Light winds becoming more east/southeast and then more n-nw with fropa developing from west to east. KMSP... MVFR conditions with sub-1700ft cigs to prevail much of the morning. a passing shower to the east with r3edeve3lopment into the afternoon/evening as the upper trough lifts out. Will mention tempo thunder after 21z but should be limited in overall coverage and mainly to the south and east. /OUTLOOK FOR KMSP/ Sunday night and Monday...VFR. Variable wind less than 10 knots. Monday night and Tuesday...MVFR ceilings and visibilities expected with a chance of showers and thunderstorms. Southeast wind 10 to 15 knots. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...DWE LONG TERM...RAH AVIATION...DWE
Hazardous weather outlook, May 28, 3:54 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 354 AM CDT SAT MAY 28 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 290900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 354 AM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA TODAY AND EARLY TONIGHT. A FEW STORMS MAY BE SEVERE THIS AFTERNOON AND EVENING FROM SOUTH CENTRAL MINNESOTA THROUGH WEST CENTRAL WISCONSIN. THE MAIN SEVERE THREATS ARE LARGE HAIL AND DAMAGING WINDS BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WHICH COULD LEAD TO MINOR FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN ACTIVE WEATHER PATTERN WILL PERSIST THROUGH THE MIDDLE OF NEXT WEEK. THE BEST CHANCE FOR THUNDERSTORMS WILL BE MONDAY NIGHT THROUGH TUESDAY NIGHT. THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL AND A FEW SEVERE STORMS DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED DURING THE AFTERNOON AND EARLY EVENING HOURS. RAH
In the hours before
Special weather statement, May 28, 12:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1206 PM CDT SAT MAY 28 2016
MNZ075-083-281745-
NICOLLET-BLUE EARTH-
1206 PM CDT SAT MAY 28 2016
...FUNNEL CLOUDS POSSIBLE...
SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL BE POSSIBLE THIS
AFTERNOON. ATMOSPHERIC CONDITIONS ARE CONDUCIVE FOR THE DEVELOPMENT
OF FUNNEL CLOUDS... BUT TORNADOES ARE NOT EXPECTED. SHOULD A TORNADO
OCCUR... IT WOULD LIKELY BE VERY BRIEF AND LOCALIZED. IF YOU OBSERVE
SEVERE WEATHER... PLEASE REPORT IT TO LOCAL LAW ENFORCEMENT AND ASK
THAT THEY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4413 9425 4432 9417 4427 9401 4426 9403
4425 9401 4424 9402 4423 9396 4408 9410
TIME...MOT...LOC 1705Z 203DEG 8KT 4413 9416
JLTThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 1:49 PM CDT | Special Weather Statement | MPX | Faribault | 41 min |
| May 28, 2:25 PM CDT | Special Weather Statement | MPX | Martin | 50 min |
| May 28, 2:54 PM CDT | Special Weather Statement | MPX | Dakota | 21 min |
| May 28, 3:12 PM CDT | Special Weather Statement | MPX | Dakota | 33 min |
| May 28, 4:32 PM CDT | Special Weather Statement | MPX | Pierce | 28 min |
| May 28, 4:51 PM CDT | Special Weather Statement | MPX | Pierce | 24 min |
| May 28, 5:15 PM CDT | Special Weather Statement | MPX | Dunn | 45 min |
| May 28, 5:52 PM CDT | Special Weather Statement | MPX | Barron | 38 min |
| May 28, 6:01 PM CDT | Special Weather Statement | MPX | Eau Claire | 29 min |
| May 28, 6:38 PM CDT | Special Weather Statement | MPX | Rusk | 52 min |
Nearby
Special Weather Statements in Minnesota, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.